Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Norman, OK

April 19, 2004Ellis County, Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2004, 10:35 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 10:35 PM CDT (03:35 UTC)
Expired
Apr 19, 2004, 11:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Ellis County, OK, Harper County, OK

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KOUN 200335
SVROKC
OKC045-059-200415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST ELLIS COUNTY IN NORTHWEST OKLAHOMA
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CATESBY...MOVING NORTHEAST 
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...CATESBY...LAVERNE...
  MAY...ROSSTON AND SELMAN

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3690 10001 3645 10000 3654 9964 3659 9959
      3667 9932 3696 9943

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 8:40 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 19, 8:40 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT MON APR 19 2004

.DISCUSSION...
STORMS APPROACHING SOUTHWEST OK HAVE DIMINISHED SIGNIFICANTLY WITH
SUNSET. THE FOCUS FOR STORMS TONIGHT WILL BE NEAR THE WARM FRONT IN
THE NORTHWEST INITIALLY...AND POSSIBLY FARTHER SOUTH INTO WEST
CENTRAL OK AS THE UPPER TROUGH OVER NORTHWEST NM APPROACHES. POPS
WERE RAISED TO CATEGORICAL IN THE NORTH AS A LARGE AREA OF RAIN IS
EXPECTED TO RESULT LATER TONIGHT FROM THE INCREASING LOW-LEVEL JET
AND ASSOCIATED EFFECTS OF THE UPPER TROUGH. MINIMUM TEMPERATURES
WERE ALSO RAISED A FEW DEGREES AS WE SEE NO REASON FOR DEWPOINTS TO
DROP MUCH OVERNIGHT.
&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 19, 5:09 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON APR 19 2004

OKZ004>048-050>052-TXZ083>090-201200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST
THIRD OF OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS TO THE NORTHWEST OF A LINE FROM PONCA CITY
TO ELK CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID AND LATE
EVENING.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD MONITOR THE
WEATHER AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
TONIGHT.

DISCUSSION...AT LATE AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH
NORTHWEST OKLAHOMA AND WILL LIKELY BE OUT OF THE STATE SHORTLY AFTER
MIDNIGHT. THIS BOUNDARY WILL PROVIDE GOOD...BUT LOCAL...SURFACE
CONVERGENCE IN A FAVORABLE AIRMASS FOR STORMS. MID LEVEL WINDS WILL
RESULT IN FAVORABLE SHEAR PROFILES FOR SUPERCELLS THROUGH THE
EVENING. THE PRIMARY CONCERN WITH SEVERE STORMS THAT MAY DEVELOP
WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE STORMS WILL CONTINUE TO BE POSSIBLE AFTER MIDNIGHT AS A LOW
LEVEL JET DEVELOPS OVER WESTERN OKLAHOMA AND ANOTHER UPPER STORM
APPROACHES FROM THE WEST PROVIDING ADDITIONAL LIFT. LARGE HAIL WILL
BE THE MAIN CONCERN AFTER DARK. LOCALLY HEAVY RAIN ALSO WILL BE
POSSIBLE...ESPECIALLY IN NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
PERIODIC CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS FROM TUESDAY THROUGH FRIDAY. THUNDERSTORM
CHANCES... ALONG WITH THE POSSIBILITY OF SEVERE STORMS AND POSSIBLY
HEAVY RAINFALL... WILL BE GREATEST TUESDAY... AND AGAIN LATE
WEDNESDAY INTO THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM TUESDAY.

In the hours before

Special weather statement, Apr 19, 9:11 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT MON APR 19 2004

TXZ084-085-200230-
FOARD TX-WILBARGER TX-
911 PM CDT MON APR 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THALIA AT 911
PM CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Apr 19, 10:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT MON APR 19 2004

OKZ004-009-200330-
ELLIS OK-HARPER OK-
1017 PM CDT MON APR 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 13 MILES
WEST OF CATESBY AT 1017 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:12 PM CDTSevere Thunderstorm WarningOUNHarper48 min
Apr 19, 11:26 PM CDTTornado WarningOUNHarper34 min
Apr 19, 11:58 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward47 min
Apr 20, 12:40 AM CDTSevere Thunderstorm WarningOUNWoods50 min
Apr 20, 12:42 AM CDTSevere Thunderstorm WarningOUNHarper38 min
Apr 20, 3:35 PM CDTSevere Thunderstorm WarningOUNGrant, Kay40 min
Apr 20, 4:15 PM CDTSevere Thunderstorm WarningOUNKay60 min
Apr 20, 5:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 20, 6:37 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
Apr 20, 6:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.